Minnesota, 2007

Flood in Minnesota, March 14 to 15, 2007

March 14 to 15, 2007 · NWS ARX · 1 event in 1 county or zone

11 feet, which was a little over two feet above flood stage. A few roads were closed due to high water.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Rapid snow melt caused the Zumbro River at Zumbro Falls (Wabasha County) to reach a crest of 20.11 feet, which was a little over two feet above flood stage. A few roads were closed due to high water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 14, 1:25 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Mar 14, 1:25 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
225 AM CDT WED MAR 14 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT

FORECAST FOCUS REMAINS ON THE PCPN CHANCES OVER THE NEXT FEW DAYS.

THE FIRST CONCERN FOR THE POTENTIAL FOR SOME PCPN IS THE FRONT THAT
HAS BEEN TRACKING ACROSS THE REGION EARLY THIS MORNING. THIS
BOUNDARY IS PROGGED TO CONTINUE TO SAG SOUTH/SOUTHEAST
TODAY...LAYING FROM WEST TO EAST FROM THE NEW ENGLAND STATES TO THE
MO RIVER VALLEY TONIGHT. THE BEST LOW LEVEL MOISTURE RETURN INTO AND
NORTH OF THIS SFC BOUNDARY LOOK TO BE ACROSS THE OH RIVER
VALLEY...PER THE 850 MB MOISTURE TRANSPORT VECTORS.
HOWEVER...ISENTROPIC LIFT ALONG THE 290:300 K SFCS IS RATHER HEFTY
NORTH OF THE FRONT...ACROSS NORTHEAST IOWA INTO SOUTHERN WI...FROM
LATE THIS AFTERNOON THROUGH 06Z TONIGHT. THERE IS SOME 2-D
FRONTOGENETIC RESPONSE ALSO INDICATED THROUGH VARIOUS LAYERS IN THE
SAME LOCATION DURING THIS TIME PERIOD. LOOKING AT A NORTH-SOUTH
RUNNING TIME/HEIGHT X-SECTION ACROSS THE FORECAST AREA...THE MID TO
LOW LEVEL MOISTURE WILL BE ON THE INCREASE BY THIS
AFTERNOON...MOSTLY CENTERED IN THE 700:600 MB LAYER. THIS SATURATION
IS CO-LOCATED WITH THE BETTER LIFT...WHICH MOSTLY SLIDES TO THE
SOUTHEAST AFTER 06Z. THE MOISTURE HANGS AROUND THOUGH. THE BEST
POTENTIAL FOR OVERRUNNING PCPN WILL STILL BE LOCATED JUST TO THE
NORTH OF THE FRONTAL BOUNDARY...FROM CENTRAL IL INTO NY TONIGHT.
HOWEVER...THERE DOES APPEAR TO BE ENOUGH LIFT AND MOISTURE FOR THE
POTENTIAL FOR A MORE ELEVATED BAND OF LIGHT RAIN DEVELOP NORTH OF
THIS MAIN AREA...WHICH COULD AFFECT PORTIONS OF NORTHEAST IOWA AND
SOUTHERN WI.

BY THU MORNING...A SOMEWHAT WEAK 500 MB SHORTWAVE TROUGH WILL TAKE
AIM ON THE UPPER MISSISSIPPI RIVER VALLEY...TRACKING ACROSS THE AREA
THU EVENING. THERE IS A DECENT RESPONSE IN THE QG FIELDS THROUGH THE
LAYERS WITH THIS SHORTWAVE...AND THE RH FIELDS INDICATE THAT THE
SYSTEM WILL BRING ENOUGH SATURATION WITH IT FOR PCPN CHANCES. THE
BEST CHANCES APPEAR TO BE ACROSS MN ON THU...SHIFTING INTO NORTHWEST
WI THU NIGHT...BUT DIMINISHING AS IT DOES. THIS UPPER LEVEL FEATURE
WILL HAVE A SFC HIGH TO CONTEND WITH...WHICH LOOKS TO BE CENTERED
OVER THE NORTHERN GREAT LAKES AT 00Z FRI. PCPN CHANCES LOOK TO BE
SMALL...AND QPF LIGHT...BUT ENOUGH POTENTIAL FOR SMALL POPS.

THEN FOR FRIDAY...BOTH THE GFS AND NAM WANT TO BRING DOWN ONE MORE
BIT OF SHORTWAVE ENERGY INTO THE BROAD 500 MB TROUGH...WHO/S AXIS
WILL HAVE SHIFTED INTO THE EASTERN GREAT LAKES BY 00Z SAT. THE UPPER
LEVEL ENERGY WITH THIS WILL STILL HAVE THE SFC HIGH TO CONTENT
WITH...AND THE QG RESPONSE IS MUCH WEAKER COMPARED TO THE THU/THU
NIGHT SYSTEM. SATURATION COULD ALSO BE A PROBLEM...PER THE RH FIELDS
AND TIME/HEIGHT X-SECTIONS. THE GFS DOES PAINT SOME LIGHT QPF ACROSS
NORTHEAST MN/NORTHERN WI ON FRI...WHILE THE NAM IS DRY. THE
ENSEMBLES MATCH UP WITH THE GFS BETTER. CURRENTLY THOUGH...CHANCES
ARE NOT IN THE FORECAST FOR THE LOCAL AREA...AND CONSIDERING THE
WEAK FORCING...LIMITED MOISTURE AND A SFC HIGH TO CONTEND
WITH...WILL HOLD ONTO THE DRY FORECAST FOR THIS PERIOD FOR NOW.

OVERALL...AGAIN A FEW DIFFERENT WEATHER FEATURES COULD BRING SOME
PCPN TO THE AREA OVER THE NEXT FEW DAYS. NOTHING OVERLY DYNAMIC...IN
FACT MOST WEAK...AND ALL LOOK TO PRODUCE LIGHT QPF IN THE AREAS
WHERE PCPN DOES DEVELOP. CARVING OUT THE WHEN/WHERE IS STILL NOT ALL
THAT CERTAIN...AS THE SYSTEMS ARE AGAIN...SMALL AND WEAK.

LOOKING AT TEMPS...THE RUN OF VERY MILD CONDITIONS WILL COME TO AN
END TODAY. 850 MB TEMPS ARE PROGGED TO FALL FROM AROUND 10 C AT 00Z
WED...TO -2 C BY 00Z TONIGHT. THIS COOLER LOW LEVEL AIR WILL HOLD
FAST ACROSS THE REGION INTO THE START OF THE WEEKEND. SO...A RETURN
TO HIGHS IN THE 30S TO LOWER 40S LOOKS REASONABLE...AT OR BELOW THE
SEASONAL NORMALS.

.LONG TERM...SATURDAY THROUGH TUESDAY

THE TRENDS WITH THE MEDIUM RANGE FORECAST MODELS CONTINUE TO POINT
TO RIDGE BUILDING/RETURN TO ZONAL FLOW BY THE END OF THE WEEKEND.
THIS SHOULD KEEP THE COOL DOWN TEMPORARY...WITH TEMPS BUMPING BACK
TO OR ABOVE THE SEASONAL NORMALS. THERE IS ONE GLARING DIFFERENCE
BETWEEN THE GFS AND EC HOWEVER...AS THE GFS WANTS TO DROP A
SHORTWAVE TROUGH ACROSS THE NORTHERN/EASTERN GREAT LAKES MONDAY
MORNING. MEANWHILE...THE EC IS WELL NORTH WITH THIS FEATURE...WITH
THE LAST ENSEMBLE RUN SUPPORTING A LOOK MORE LIKE THE EC. AT THE
SFC...BOTH THE MODELS DO DRAG A FRONTAL BOUNDARY ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY BY THE END OF THE WEEKEND...WITH THE GFS
FASTER AND STRONGER. THE GFS WOULD ALSO RESULT IN BETTER PCPN
CHANCES. THE GFS HAS BEEN TRENDING STRONGER WITH THIS SHORTWAVE
TROUGH OVER ITS LAST FEW RUNS...BUT SHIFTED A BIT MORE SOUTH THIS
LAST RUN. THE EC HAS KEPT IT NORTH. WILL STAY WITH THE EC/ENSEMBLE
SOLUTION FOR NOW.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Mar 14, 4:50 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
550 AM CDT WED MAR 14 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-151100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
550 AM CDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WEAK AREA OF LOW PRESSURE MAY BRING A LITTLE LIGHT SNOW TO
LOCATIONS SOUTH OF A LINE FROM OELWEIN IOWA TO MAUSTON WISCONSIN
TONIGHT. LITTLE OR NO ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RUNOFF FROM THE MELTING SNOWPACK WILL CONTINUE TO LEAD TO RISES ON
AREA RIVERS AND STREAMS. FLOODING WILL CONTINUE ALONG SOME RIVERS
AND STREAMS AND THE POTENTIAL EXISTS FOR OTHERS TO GO OUT OF THEIR
BANKS.

THE POTENTIAL FOR SOME ADDITIONAL LIGHT SNOW WILL CONTINUE THURSDAY
FOR THE ENTIRE AREA AND INTO THURSDAY NIGHT FOR AREAS NORTH OF A
ZUMBRO FALLS MINNESOTA TO BLACK RIVER FALLS WISCONSIN LINE. LITTLE
OR NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY REPORTS OF
FLOODING DURING THE UPCOMING DAYS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wabasha

When
March 14, 6:30 AM CST to March 15, 1:00 AM CST
Where
Wabasha County, Zumbro Falls
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
44.280, -92.430

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22301.